Could constipation contribute to hyperkalemia in my patient with chronic kidney disease?

Yes! Constipation may be an important contributor to hyperkalemia in some patients with chronic kidney disease (CKD).

 Under normal conditions, 80-90% of excess dietary potassium (K+) is excreted by the kidneys, with the remainder excreted through the GI tract.1 However, in advanced CKD, particularly in the setting of end-stage kidney disease (ESKD), the GI tract assumes a much more important role in maintaining K+ balance. 

As early as 1960’s, the daily fecal excretion of K+ was found to be directly related to the wet stool weight, irrespective of creatinine clearance. Furthermore, K+ excretion in stool was as high as ~80% of dietary intake (average 37%) in some hemodialysis (HD) patients compared to normal controls (average 12%). 2

Such increase in K+ excretion in the GI tract of patients with CKD was later found to be primarily the result of K+ secretion into the colon/rectum rather than reduced dietary K+ absorption in the small intestine 1,3, was inversely related to residual kidney function, and as a consequence could serve as the main route of K+ excretion in patients with ESKD. 4

Collectively, these findings suggest that in addition to non-dietary factors such as medications, we may need to routinely consider constipation as a potential cause of hyperkalemia in patients with advanced CKD or ESKD. 1

Bonus Pearl: Did you know that secretion of K+ by the apical surface of colonic epithelial is mediated in part by aldosterone-dependent mechanisms? 5

References

  1. St-Jules DE, Goldfarb DS, Sevick MA. Nutrient non-equivalence: does restricting high-potassium plant foods help to prevent hyperkalemia in hemodialysis patients? J Ren. Nutr 2016;26: 282-87. https://www.ncbi.nlm.nih.gov/pubmed/26975777
  2. Hayes CP, McLeod ME, Robinson RR. An extrarenal mechanism for the maintenance of potassium balance in severe chronic renal failure. Trans Assoc Am Physicians 1967;80:207-16.
  3. Martin RS, Panese S, Virginillo M, et al. Increased secretion of potassium in the rectum of humans with chronic renal failure. Am J Kidney Dis 1986;8:105-10. https://www.ncbi.nlm.nih.gov/pubmed/3740056
  4. Cupisti A, Kovesdy CP, D’Alessandro C, et al. Dietary approach to recurrent or chronic hyperkalemia in patients with decreased kidney function. Nutrients 2018, 10, 261;doi:10.3390/nu10030261. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC5872679/
  5. Battle D, Boobes K, Manjee KG. The colon as the potassium target: entering the colonic age of hyperkalemia treatment. EBioMedicine 2015;2: 1562-1563. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC4740340/pdf/main.pdf

 

Contributed in part by Alex Blair, MD, Mass General Hospital, Boston, MA.

If you liked this post, sign up under Menu and receive future pearls right into your mailbox!

Could constipation contribute to hyperkalemia in my patient with chronic kidney disease?

My hospitalized patient has developed hyperkalemia while on heparin prophylaxis. Can heparin really cause hyperkalemia and what is its mechanism?

Heparin is one of the most overlooked causes of hyperkalemia in hospitalized patients, occurring in 5-8% of treated patients, including those on thromboprophylaxis1.

The mechanism of heparin-induced hyperkalemia appears to be through suppression of aldosterone synthesis by inhibiting the function of the glomerulosa zone of the adrenal medulla2,3.  Such inhibitory action is usually of no consequence when renal function is normal and potassium excretion is not otherwise impaired.

The risk of heparin-induced hyperkalemia is increased in the elderly, those with preexisting diabetes mellitus or renal insufficiency, as well patients on concomitant use of certain drugs such as spironolactone, ACE inhibitors, NSAIDs, and trimethoprim2

Hyperkalemia is usually detected after at least 3-4 days of treatment with subcutaneous heparin, and usually resolves within a few days of  discontinuation of therapy1,2.  Fractionated heparin products such as enoxaparin may also be associated with hyperkalemia2 but the risk appears to be lower1.

Fludrocortisone has been used to normalize serum potassium in patients who  remain on heparin.4

Liked this post? Download the app and sign up below to catch future pearls right into your inbox! Thank you!

Subscribe to Blog via Email

Enter your email address to subscribe to this blog and receive notifications of new posts by email.

References

  1. Potti A, Danielson B, Badreddine R, et al. Potassium homeostasis in patients receiving prophylactic enoxaparin therapy. J Thromb Haemost 2004;2:1208-9. http://onlinelibrary.wiley.com/doi/10.1111/j.1538-7836.2004.00791.x/pdf
  2. Thomas CM, Thomas J, Smeeton F, et al. Heparin-induced hyperkalemia. Diabetes Res Clin Pract 2008;80:e7-e8. https://www.ncbi.nlm.nih.gov/pubmed/18343525
  3.  Liu AA, Bui T, Nguyen HV, et al. Subcutaneous unfractionated heparin-induced hyperkalemia in an elderly patient. Australas J Ageing 2009;28:97. https://www.ncbi.nlm.nih.gov/pubmed/19566805
  4. Brown G. Fludrocortisone for heparin-induced hyperkalemia. CJHP 2011;64:463-4. https://www.cjhp-online.ca/index.php/cjhp/article/view/1091/1394

 

My hospitalized patient has developed hyperkalemia while on heparin prophylaxis. Can heparin really cause hyperkalemia and what is its mechanism?